Louisiana, 2023

Lightning Strike in Louisiana, June 3, 2023

June 3, 2023 · NWS LCH · 1 event in 1 county or zone

Lightning struck a naphtha storage tank at Calcasieu Refining.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Lightning struck a naphtha storage tank at Calcasieu Refining.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jun 3, 11:23 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 3, 11:23 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1223 PM CDT Sat Jun 3 2023

...New AVIATION...

.SHORT TERM...
(Today through Monday night)
Issued at 325 AM CDT Sat Jun 3 2023

Muggy conditions are noted across the forecast area this early
morning with temperatures in the low to mid 70s with relative
humidity above 85 percent. Latest GOES imagery noted precipitable
water values between 1.4 and 1.6 inches which is between the norm
and 75th percentile of SPC daily climo. At the upper levels,
analysis shows the ridge that has been in place is weakening over
the region.

During the period a general weakness will be found at the mid and
upper levels. This will allow for a series of upper level
disturbances to move across. Meanwhile, adequate Gulf moisture
will be in place with PWAT values roughly around the 75th
percentile level. With daytime heating, air mass will also become
moderately unstable.

The upper level disturbances will be able to work with the moist
and unstable air mass, along with daytime heating, to produce at
least scattered showers and thunderstorms by the afternoon hours,
that will last into the early evening hours.

Over all instability and lapse rates will be modest with little
shear that will help keep thunderstorm strength in check. Saying
that, with a light pressure pattern and wind field, sea breeze
and other mesoscale boundaries will be found, and any collision
of these boundaries will allow for an uptick in storm strength
with locally torrential downpours and gusty winds.

During the late evening and overnight hours, conditions over land
will stabilize with storms diminishing. There may be some
localized patchy fog, especially over any place that may receive
some decent rainfall.

Rua

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 325 AM CDT Sat Jun 3 2023

Much of the long term period will be characterized by scattered
mainly daytime showers and storms, with otherwise warm and humid
conditions continuing...aka typical SW LA and SE TX summertime.

The region will be situated beneath a general weakness/trough in the
mid to upper levels on Tuesday, and this will linger through
midweek. A weak shortwave will slide south by late Wednesday into
Thursday, merging with the broad trough aloft, and potentially
ushering a weak surface front into the area toward the end of the
week. With near to above normal moisture over the region and minimal
inhibition, scattered showers and storms should initiate by late
morning as daytime heating interacts with the sea/bay breezes and
persist along outflows and other mesoscale boundaries through the
day. Rain chances and overall convective coverage should diminish by
Friday into Saturday as the trough over the region shifts southeast,
and northwesterly flow aloft brings slightly drier air into the
region.

Temperatures through the week will remain close to climatological
normals, with highs in the upper 80s to around 90 degrees outside of
any showers and storms and lows from the upper 60s to lower 70s.

24

&&

.AVIATION...
(18Z TAFS)
Issued at 1219 PM CDT Sat Jun 3 2023

Scattered showers and thunderstorms are expected to begin
developing across the region through the next couple of hours as
daytime heating really gets going. Some of these storms will be
capable of heavy rain and frequent lightning. Kept VCTS at all
terminals to account for this, as timing/location will be too
sporadic and hard to predict further. This convection should
taper off around 00-02Z, with VFR conditions and light north winds
continuing overnight into tomorrow morning.

17

&&

.MARINE...
Issued at 325 AM CDT Sat Jun 3 2023

Weak pressure pattern over the northwest Gulf of Mexico will lead
to mainly light winds through the weekend into Monday with light
northerly winds with land breeze at night and the morning hours,
with light southerly winds with a seabreeze during the afternoon
into early evening hours. Low seas can also be expected.

Weak surface high will ridge across the northern Gulf by Tuesday
into the mid week. Light southerly winds will be the result, with
again low seas.

Main issue during the forecast period will be daily chances of
showers and thunderstorms. Winds and seas will be higher near the
storms, along with occasional cloud to water lightning.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  92  66  92  67 /  40  20  30  10
LCH  90  69  90  69 /  40  30  40  20
LFT  93  72  94  72 /  40  20  30  10
BPT  92  71  91  70 /  30  20  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...07
LONG TERM....24
AVIATION...17
Hazardous weather outlook, Jun 3, 3:14 AM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
414 AM CDT Sat Jun 3 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-041100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
414 AM CDT Sat Jun 3 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

A few thunderstorms during the afternoon and early evening may
produce brief gusty winds, brief torrential rainfall, and cloud to
ground lightning.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be daily chances for showers and thunderstorms. A few
thunderstorms during the afternoon and early evening may produce
brief gusty winds, brief torrential rainfall, and cloud to ground
lightning.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-041100-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
414 AM CDT Sat Jun 3 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

A few thunderstorms may produce locally higher winds and seas along
with occasional cloud to water lightning.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be daily chances for showers and thunderstorms. A few
thunderstorms may produce locally higher winds and seas along with
occasional cloud to water lightning.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lake Charles radar (KLCH), 10 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Calcasieu

When
June 3, 12:55 PM CST
Where
Calcasieu County, 1.51 mi SSE of Vincent Lndg
Property damage
$1.5 million
Reported by
Public
Coordinates
30.130, -93.320

Lightning struck a tank at Calcasieu Refining Company igniting naphtha. The fire prompted evacuations for an area of 1.5 miles from the site including Graywood. A shelter in place was ordered for residents within 5 miles. The fire burned into the early morning of the next day.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2023Every state in 2023This day in weather historyWarnings in Louisiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111074.